Alert archive / Virginia / Tornado Warnings in 2002
Tornado Warning 1, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Apr 28, 2002, 4:38 PM EDT for Rockingham County, Shenandoah County, Virginia. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 4:38 PM EDT (20:38 UTC)
- Expired
- Apr 28, 2002, 5:00 PM EDT
- In force
- 22 min
- Issued by
- NWS Baltimore/Washington
- Area
- Whole counties
Counties Rockingham County, VA, Shenandoah County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 4:41 PM EDT | Hail 0.75 | Bergton, VA | Dime sized hail was reported. |
| Apr 28, 4:55 PM EDT | Tornado F2 | Quicksburg, VA | A tornado injured 2 people, destroyed 4 homes, damaged 56 additional homes and 36 agricultural structures, downed numerous trees, and blew over a tractor-trailer on Interstate 81. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
715 WFUS51 KLWX 282038 TORLWX VAC165-171-282100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 437 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... SHENANDOAH COUNTY IN NORTHWEST VIRGINIA NORTHERN ROCKINGHAM COUNTY IN WESTERN VIRGINIA * UNTIL 500 PM EDT * AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 13 MILES NORTHWEST OF TIMBERVILLE...MOVING EAST AT 50 MPH. * THE TORNADO IS EXPECTED TO BE... 6 MILES NORTH OF TIMBERVILLE AT 450 PM NEAR MOUNT JACKSON AT 456 PM IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. JA/ND
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 28, 3:00 PM EDT, 1 hour 38 minutes earlier.
Area forecast discussion, Apr 28, 3:00 PM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 300 PM EDT SUN APR 28 2002 SHORT TERM (TNGT THROUGH MON NIGHT)... MAIN FOCUS THIS PACKAGE WILL BE REMAINDER OF THIS AFTENROON AND EARLY EVENING WITH POTENTIAL FOR SEVERE WEATHER. EXPECT SPC TO ISSUE WATCHES COVERING MUCH OF OUR CWA W/IN NEXT HOUR OR SO. EARLIER RAINFALL HAS MOVED EAST OF OUR CWA. SATL IMGRY SHOWS CLEARING SWEEPING EASTWARD AND WITH TEMPERATURE WARMING WELL INTO THE 70S ALONG WITH SFC DEW PTS IN M/U 60 RANGE...EXPECT CONTINUED DESTABLILATION OF AIRMASS TO HELP CONTRIBUTE TO CONVECTION LATE THIS AFTERNOON. SEVERAL INSTABILITY LINES TO OUR WEST...ONE OVER CNTRL OH THE OTHER OVER ERN KY/SWRN WV...WILL HELP FOCUS LINES OF STORMS. EHI FROM ETA 12Z BUFKIT SOUNDINGS MAX OUT AROUND 3.5...INDICATING POTENTAL TORNADO THREAT THIS AFTERNOON. ANY SQUALL LINE THAT MOVES ACROSS THE REGION LATER TODAY WILL ALSO BE CAPABLE OF PRODUCING HIGH WINDS AS 800-500 WINDS ARE IN 50-70 KT RANGE. FOR TONIGHT...COLD FRONT IN THE OH VALLEY WILL SWEEP THROUGH BUT LEAVE PLENTY OF LOW LEVEL MOISTURE (3-5KFT). SO KEPT A MSTLY CLDY FRCST FOR TONIGHT. TEMPS FROM MOS LOOK REASONABLE SINCE NOT MUCH REAL COLD AIR TO ADVECT IN TONIGHT. ON MON...EARLY MORNING UPR LVL TROUGH WILL SWING THROUGH THE AREA AROUND 12Z...THEN THINGS SHOULD START TO CLEAR OUT...BUT WITH COLD ADVECTION ALOFT...WL KEEP MORE CLOUDS IN THEN INDICATED BY MOS. MON NIGHT...ETA MODEL HAS BEEN FAIRLY PERSISTENT IN KEEPING A CLOUD DECK IN OVERNIGHT. THIS WILL KEEP MINS UP. HOWEVER...THINK THAT CLOUDS WILL DECREASE AFTER MIDNIGHT...AND TEMPS WILL TAKE A DIVE FOR MON NIGHT...BUT NO FREZ/FROST EXPECTED. -SMZ LONG RANGE OUTLOOK...TUE THRU SUN... HI PRES RDG MOVES E OFF CST WITH WAA OVR AREA TUE. CLD FNT AND LO PRES AREA MOVE ACRS CWA WED BRINGING CHC RW-. FNTL ZONE STALLS ACROSS VA/MD INTO THU WITH ANOTHER LO PRES CENTER MOVING ALONG IT. LO PROGGED ACRS CWA THU BRINGING POTENTIAL FOR A GOOD RAIN. LOW MOVES OFF CST BY THU NIGHT. ANOTHER LO PRES AREA OR WAVE ON THE FNT MOVES ACRS THE VA CAPES FRI MORNING AND THEN HI PRES BUILDS IN SAT AND SUN. -BMW SVR TSTM WATCH EXPD SOON. FLOOD WATCH WRN ZONES WILL 330 PM. .LWX... DC...SCA TIDAL PTMC. MD...SCA CHSPK BAY AND TIDAL PTMC. VA...NONE. WV...NONE. WATSON
In the hours before
Special weather statement, Apr 28, 11:30 AM EDT, 5 hours 8 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-281700- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1130 AM EDT SUN APR 28 2002 ...POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON... THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE MID ATLANTIC REGION TODAY INCLUDING THE DISTRICT OF COLUMBIA...MOST OF MARYLAND... NORTHERN AND CENTRAL VIRGINIA... AND WEST VIRGINIA. THE PRIMARY THREAT FROM THUNDERSTORMS THIS AFTERNOON WILL BE STRONG AND POTENTIALLY DAMAGING WINDS AND THE PEAK TIME OF THE THREAT WILL BE THIS AFTERNOON FROM ABOUT 3 PM UNTIL 8 PM EDT. STORMS THIS AFTERNOON AND EVENING WILL MOVE QUICKLY FROM WEST TO EAST...SO CONDITIONS WILL RAPIDLY DETERIORATE AS STORMS APPROACH. ISOLATED TORNADOES AND LARGE HAIL ARE POSSIBLE THIS AFTERNOON IN THE AFOREMENTIONED SEVERE THUNDERSTORM THREAT AREA. WHILE IT IS EXPECTED THAT TODAYS FAST MOVING STORMS WILL MINIMIZE THE THREAT OF FLOODING...SOME LOCALLY HEAVY RAINFALL CAN ALSO TAKE PLACE IN AREAS THAT EXPERIENCED HEAVIER RAINS EARLIER TODAY. SOME PONDING OF WATER WILL LIKELY OCCUR IN LOW LYING AND POOR DRAINAGE AREAS. CREEKS AND SMALLER RIVERS MAY EXPERIENCE ADDITIONAL SHARP RISES WITHIN THEIR BANKS. CLOUDY SKIES THIS MORNING WILL GIVE WAY TO PARTIAL CLEARING THIS AFTERNOON. THIS WILL LEAD DEVELOPMENT OF STRONG SOUTH TO SOUTHWEST WINDS THIS AFTERNOON WITH WIND GUSTS OF 30 TO 40 MPH POSSIBLE. A COLD FRONT WILL MOVE EAST ACROSS THE MID-ATLANTIC REGION TONIGHT BRINGING AN END TO THE THREAT OF STRONG STORMS. WINDS BEHIND THE FRONT WILL BECOME WESTERLY FROM 15 TO 25 MPH. SKYWARN ACTIVATION IS LIKELY THIS AFTERNOON INTO THIS EVENING. SMZ/BMW
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:23 AM EDT | Flash Flood Warning | LWX | Highland | 3 hr |
| Apr 28, 4:59 PM EDT | Severe Thunderstorm Warning | LWX | Page, Rappahannock, Shenandoah | 46 min |
| Apr 28, 5:48 PM EDT | Tornado Warning | LWX | Culpeper, Fauquier, Rappahannock | 27 min |
| Apr 28, 6:02 PM EDT | Special Marine Warning | LWX | 58 min | |
| Apr 28, 6:13 PM EDT | Tornado Warning | LWX | Fairfax, Fauquier, Prince William, City of Manassas | 32 min |
| Apr 28, 6:48 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William | 42 min |
| Apr 28, 7:05 PM EDT | Special Marine Warning | LWX | 85 min |
Nearby
Tornado Warnings in Virginia, 2002Every tornado warning in 2002Tornadoes in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.